Journal of Global Infectious DiseasesOfficial Publishing of INDUSEM and OPUS 12 Foundation, Inc. Users online:543  
Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size     
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
 

LETTER TO EDITOR Table of Contents  
Ahead of print publication
Immune thrombocytopenia: A rare complication of rabies vaccine


1 Department of Hematology and BMT, Fortis Memorial Research Institute, Gurugram, Haryana, India
2 Department of Internal Medicine, SN Medical College, Agra, Uttar Pradesh, India

Click here for correspondence address and email

Date of Submission30-Aug-2020
Date of Acceptance01-Sep-2020
Date of Web Publication22-Mar-2021
 


How to cite this URL:
Bansal S, Bhargava R, Singh A, Kumar M, Kurmi SR, Agrawal P. Immune thrombocytopenia: A rare complication of rabies vaccine. J Global Infect Dis [Epub ahead of print] [cited 2021 Apr 23]. Available from: https://www.jgid.org/preprintarticle.asp?id=311619




Sir,

Rabies is a very fatal disease and is transmitted through infected secretions that gain entry through animal bite or open wound. In India, >99% of human death from rabies are secondary to infected dog bites. Postexposure prophylaxis in the form of vaccines before the development of clinical signs and symptoms is almost 100% successful in prevention as opposed to 99% mortality in its natural course. Vaccines are usually free from any adverse effects, but vaccine associated thrombocytopenia (VAIT) is reported in approximately 2.6/100,000 of MMR doses.[1] We report a patient who developed immune thrombocytopenia (ITP) following anti-rabies vaccination after a dog bite.

A 38-year-old male had minor scratches, without bleeding (category II wound) following stray dog-bite on the right leg. He received intramuscular injection of purified Vero cell culture vaccine (Abhayrab, Human Biologicals Inst). Within 12 h of vaccine administration, he developed generalized petechiae and oral wet bleeds. On physical examination, he was afebrile and had no lymphadenopathy or hepatosplenomegaly. Hemogram revealed haemoglobin of 11.8 g/dL, total leukocyte count of 7.8 × 103/dl (N70L25E5B0), and platelet count of 0.12 × 109/l. His previous hemogram, liver function test and renal function test was normal. Abdominal ultrasonography was normal. Serological tests by ELISA for HIV antibodies, HBsAg antigen, anti HCV antibodies, ANA and RA factor were negative. Prothrombin time and activated partial thromboplastin time were normal. The bone marrow examination report was consistent with the peripheral destruction of platelets. He was treated with 1 g injection methylprednisolone for 3 days and two units of single donor platelets. However, he did not improve clinically and thrombocytopenia persisted (0.1 × 109/l) on day 4 of pulse steroids. Intravenous immunoglobulin (IVIG) was given at 1 g/kg/day on days 5 and 6. Platelet count improved to 0.37 × 109/l. He was discharged on tablet prednisolone at 1 mg/kg/day. On day 17 of follow- up, the patient had a repeat episode of bleeding manifestation and platelet count had fallen to 0.21 × 109/l. He received IVIG at 1 g/kg on day 18. Bleeding manifestations subsided and platelet counts improved to 0.39 × 109/l and 0.78 × 109/l on days 19 and 20, respectively. He was discharged on tablet eltrombopag 50 mg daily. He is maintaining his platelet counts more than >1 lac/mm3 for the past 4 months and is planned to taper and stop eltrombopag.

The only vaccine for which there is a demonstrated cause-effect relationship is MMR, with thrombocytopenia reported in approximately 2.6/100,000 of MMR doses.[1] The binding of pathogenic autoantibodies to platelet and megakaryocytes may cause thrombocytopenia by different mechanisms, such as opsonization, direct activation of complement, or apoptotic pathways.[2] In the anti-platelet antibody-negative cases, a complementary mechanism based on T- cell immune-mediated mechanism has been suggested.[3] In particular, T- cell subsets seem dysregulated with an increased production of pro-inflammatory cytokines as interferon-gamma and tumor necrosis factor and chemokines as CXCL10.[4] Usually, anti -rabies vaccines are safe and potent, few side effects of anti rabies vaccine are pain and erythema at the local site, fever, stomach pain and myalgia. Thrombocytopenia is often severe, but responsive to IVIG or corticosteroids. More than 80% recover within 2 months, with <10% evolving into chronic ITP.[5],[6] Our patient developed thrombocytopenia shortly after the first dose of vaccine and responded well to IVIG and eltrombopag. Anti rabies vaccine -induced thrombocytopenia has been rarely reported in medical literature. However, the possibility of VAIT should be considered, though life -saving potential of vaccine outweighs this rare side effect.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Mantadakis E, Farmaki E, Buchanan GR. Thrombocytopenic purpura after measles-mumps-rubella vaccination: A systematic review of the literature and guidance for management. J Pediatr 2010;156:623-8.  Back to cited text no. 1
    
2.
Cines DB, Liebman H, Stasi R. Pathobiology of secondary immune thrombocytopenia. Semin Hematol 2009;46:S2-14.  Back to cited text no. 2
    
3.
Okazaki N, Takeguchi M, Sonoda K, Handa Y, Kakiuchi T, Miyahara H, et al. Detection of platelet-binding anti-measles and anti-rubella virus IgG antibodies in infants with vaccine-induced thrombocytopenic purpura. Vaccine 2011;29:4878-80.  Back to cited text no. 3
    
4.
Gu D, Chen Z, Zhao H, Du W, Xue F, Ge J, et al. Th1 (CXCL10) and Th2 (CCL2) chemokine expression in patients with immune thrombocytopenia. Hum Immunol 2010;71:586-91.  Back to cited text no. 4
    
5.
Sharma SK, Seth T, Agrawal N, Mahapatra M, Mishra P. Immune thrombocytopenic purpura following anti-rabies vaccines. Platelets 2012;23:317-8.  Back to cited text no. 5
    
6.
Jadavji T, Scheifele D, Halperin S, Canadian Paediatric Society/Health Cananda Immunization Monitoring Program. Thrombocytopenia after immunization of Canadian children, 1992 to 2001. Pediatr Infect Dis J 2003;22:119-22.  Back to cited text no. 6
    

Top
Correspondence Address:
Prabhat Agrawal,
Professor, Department of Internal Medicine, SN Medical College, Agra, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/jgid.jgid_312_20





 

Top
 
  Search
 
   Ahead Of Print
  
 Article in PDF
     Search Pubmed for
 
    -  Bansal S
    -  Bhargava R
    -  Singh A
    -  Kumar M
    -  Kurmi SR
    -  Agrawal P


    References

 Article Access Statistics
    Viewed109    
    PDF Downloaded6    

Recommend this journal

Sitemap | What's New | Feedback | Copyright and Disclaimer | Contact Us
2008 Journal of Global Infectious Diseases | Published by Wolters Kluwer - Medknow
Online since 10th December, 2008